Revolade Can Cause Liver Toxicity. Our firm is investigating potential lawsuits on behalf of individuals who suffered liver damage after taking Revolade (eltrombopag), a medication manufactured by Novartis that is used to increase platelet counts. It is used to treat patients who have chronic immune thrombocytopenia purpura (ITP), which can lead to easy bleeding and bruising due to abnormally low platelet levels. Platelets are components of the blood that are responsible for clotting. According to a safety warning issued by Health Canada, Revolade presents a risk of severe hepatotoxicity, or liver damage, that can be fatal. If you or a loved one suffered liver toxicity after taking Revolade, contact Parker Waichman LLP today.
Health Canada Warns that Revolade can Cause Serious, Potentially Fatal Hepatotoxicity
On August 25, 2016 Health Canada issued a safety alert warning that Revolade can cause severe, possibly life-threatening liver injury. The nation’s health regulators reported that some patients developed cases of severe drug-induced liver injury while taking Revolade in clinical trials and also post-marketing. “REVOLADE administration can cause severe hepatotoxicity and potentially fatal liver injury. Cases of severe drug-induced liver injury with REVOLADE have been reported in patients during clinical trials and post-marketing.” the safety alert reads.
Health Canada said it identified five cases of severe drug-induced injury in its review of all clinical trial and post-marketing cases. These cases fulfilled Hy’s law criteria, a general rule of thumb used to determine whether a drug has a high risk of causing fatal drug-induced liver injury if given to a large population. The drug must satisfy a set of criteria causing liver damage in a smaller population.
Revolade is given to adult patients with chronic ITP in order to increase platelet counts. It is also given to patients who have had their spleen removed and are unable to take first-line treatments such as corticosteroids and immunoglobulins, thrombocytopenic (low platelet count) patients with chronic hepatitis C virus infection and patients with severe aplastic anemia who do not respond well to immunosuppressants.
Among the cases of drug-induced liver injury satisfying Hy’s law criteria, two were in patients with chronic ITP and three were in patients taking the drug for unapproved uses. The elevated laboratory values associated with liver damage occurred within three months of starting treatment. The condition resolved in all patients once the drug was discontinued. The alert states that 11 chronic hepatitis C patients (1 percent) in clinical trials developed drug-induced liver injury.
Health Canada advises healthcare professionals to measure serum alanine aminotransferase (ALT), aspartate aminotransferase (AST) and bilirubin before starting treatment, every two weeks during dose adjustment and then monthly afterwards.